Doctors Lounge - Oncology AnswersBack to Oncology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/21/2017.
Forum Name: Lung Cancer
Question: Lung nodules and autoimmune disease
|Pocketpam - Fri Jan 06, 2006 12:05 am|
Hello. I have Crohn's disease, scleroderma which has been localized to my right lateral chest wall since I was 12, and Behcet's disease, and valve regurgitation of 3 valves. All of these conditions are basically under decent control with medications, however I am tired and feel generally unwell quite a lot recently. I cough at night even though my bed is elevated, and sleep 4-5 hours a night. ( I had an episode of extreme chest pain and pressure in July which was relieved by Nitroglycerin. No reason was found, except perhaps a pulmonary embolism originating from an arm surgery 2 days prior.) A lung nodule was found on a CT scan (for a bowel obstruction) about 14 months ago. I have had repeat scans done a few times since, and the most recent scan revealed a very slight increase in size, from 2.5 to 3 mm, but also an additional lesion. The original nodule is at the base of the left lung and is described as similar in appearance to study of 9 months ago. The new one is a subpleural nodular density with some linear component in the left upper lobe, thought to be scar tissue. I receive Remicade infusions every 8 weeks for Behcet's disease and since the nodules are undiagnosed as far as malignancy is concerned, I am uneasy about continuing with Remicade. I also take 6-Mercaptopurine for Crohn's. The nodules are not in a position easily accessed for biopsy and I have already had 8 breast biopsies due to a very strong family history of cancer, so surgery isn't planned. I seem to get such different opinions from my various doctors that I would like to have some help deciding my next course of action. Thank you.
|Dr. Safaa Mahmoud - Sun Jul 16, 2006 9:10 am|
Pulmonary complications are commonly seen in systemic autoimmune diseases like Inflammatory bowel syndromes (Crohn's), Scleroderma and Bhecet.
Pulmonary complications include:
- Respiratory air way:
Interstitial lung disease.
- Pulmonary infiltrates with eosinophilia.
- Auto immune Pleurisy.
-Vasculitis associated with Behcet disses leads to high incidence of pulmonary embolism.
The CT findings of these small lesions could be could be due to pulmonary complications of the systemic disease you have.
Since you are taking Remicade (anti-TNF therapy), exclusion of pulmonary complications like certain infections or cancer should be excluded.
Researchers recently, concluded anti-TNF therapy can increases the risk of developing cancers, especially in patients treated with high doses of this type of therapy. The risk for Lung cancer is increased with anti-TNF therapy.
You should discuss with your physician regarding the risks and benefits of this treatment in your situation.
Reference: Bongartz T, Sutton AJ, Sweeting MJ, et al. Anti-TNF antibody therapy in rheumatoid arthritis and the risk of serous infections and malignancies. Journal of the American Medical Association. 2006;295:2275-2285..
|Pocketpam - Sun Jul 16, 2006 10:13 am|
Thank you for your response, Dr. Mahmoud. Since my last post I have not received any Remicade infusions due to insurance coverage issues, but I now have 5 nodules in the left lung and 1 in the right. I very much appreiciate your input and will be seeing a thoracic specialist at the Medical College of WI next week to see if at least cancer can be excluded from the diagnosis. Thanks again, Pam
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.